From the AGA Journals

AGA Clinical Practice Update: Diagnosis and management of immune checkpoint inhibitor enterocolitis and hepatitis


 

FROM GASTROENTEROLOGY

Endoscopy with biopsies is best for diagnosing immune-mediated enterocolitis in patients receiving immune checkpoint inhibitors (ICIs), but another option is to first test the stool for lactoferrin or calprotectin to identify patients with mild diarrhea who could benefit from endoscopy, according to a clinical practice update from the American Gastroenterological Association.

Dr. Michael Dougan Massachusetts general, boston

Dr. Michael Dougan

Writing in Gastroenterology, Michael Dougan, MD, PhD, of Harvard Medical School, Boston, and colleagues noted that stool lactoferrin had been found in one study to be 90% sensitive for detecting histologic inflammation, while another study found that mucosal inflammation is absent in 20%-30% of patients with suspected ICI enterocolitis. Nonetheless, clinicians should consider diagnostic endoscopy before starting high-dose corticosteroids for ICI enterocolitis, especially because “colonic ulceration identified by endoscopy is the only established factor that predicts how ICI enterocolitis will respond to treatment,” Dr. Dougan and colleagues wrote. If performed, endoscopy must be prompt because ICI colitis can progress within days, especially if patients are receiving ipilimumab.

ICIs can induce autoimmune inflammation in almost any organ system because they target pathways that play “key roles in regulating autoimmunity,” the experts wrote. The gastrointestinal tract is one of the most common sites of toxicity: One study from 2006 and another from 2019 suggested that colitis, with or without enteritis, affects up to 40% of patients depending on the pathway targeted by the treatment. Oncologists manage most gastrointestinal ICI toxicities, but gastroenterologists and hepatologists often help with diagnosis, risk assessment, and managing complex, atypical, or treatment-refractory cases; to help guide this process, the experts reviewed the literature and made 15 relevant recommendations.

The authors noted that the differential diagnosis is broad, but suggested that Clostridioides difficile testing and stool culture (or stool pathogen testing, where available) should be performed in all patients to rule out infectious causes prior to any immunosuppressive treatments, such as corticosteroids. Abdominal imaging is not recommended if a patient only has diarrhea but can help rule out complications if fever, bleeding, or abdominal pain are also present. Laboratory blood tests are rarely informative.

High-dose glucocorticoids are usually effective, often being started at 0.5-2.0 mg/kg prednisone or equivalent daily and tapered over 4-6 weeks after clinical improvement, but these doses and schedules have not been rigorously examined. For glucocorticoid-refractory ICI enterocolitis, infliximab and vedolizumab “are reasonable options” for second line immunosuppression and should be individualized based on the underlying cancer and other risk factors; patients usually respond to these immunomodulators in less than a week, “an important contrast with IBD,” the experts wrote. Most cases of ICI enterocolitis do not recur unless the ICI is restarted, but “many patients require the full loading dose for infliximab or vedolizumab, and maintenance therapy may still be required for certain cases.”

ICI-induced hepatitis is less common, affecting less than 5% of patients in clinical trials according to the authors, but incidence rises if patients are on ICI combinations or an ICI plus chemotherapy. Before starting any ICI, patients’ total bilirubin, alkaline phosphatase, AST, and ALT levels should be checked, as should testing for hepatitis B. Liver chemistries should be repeated before each ICI cycle, and rising chemistries should trigger an assessment for other causes of liver injury.

Patients with Common Terminology Criteria for Adverse Events (CTCAE) grade 1 hepatitis – defined as AST or ALT 1-3 times the upper limit of normal or total bilirubin 1-1.5 times upper limit of normal – should receive liver function tests once or twice weekly. For CTCAE grade 2 hepatitis, (AST/ALT more than 3-5 times upper limit of normal or total bilirubin more than 1.5-3 times upper limit of normal), ICI should be held until resolution to grade 1, and corticosteroids (prednisone or its equivalent dosed at 0.5-1.0 mg/kg daily) should be considered if there are clinical symptoms of liver toxicity. For grade 3 hepatitis (AST/ALT greater than 5-20 times upper limit of normal or total bilirubin more than 3-10 times upper limit of normal), ICI therapy should be halted, “and urgent consultation with a gastroenterologist/hepatologist is appropriate.” In this context, methylprednisone (1-2 mg/kg) is suggested, and azathioprine or mycophenolate mofetil can be considered if clinical hepatitis does not improve in 3-5 days. For CTCAE grade 4 hepatitis, hospitalization is recommended, and patients should permanently stop the ICI and receive 2 mg/kg per day of methylprednisolone or its equivalent.

The authors received no funding support. Dr. Dougan reported consulting or advisory relationships with Neoleukin Therapeutics, Genentech, Tillotts Pharma, and Partner Therapeutics and grant support from Novartis and Genentech. Two coauthors also reported ties to several pharmaceutical companies.

Next Article: